Passion for Science 2022

Facing global challenges

International Symposium on the occasion of the International Year of Basic Sciences for Sustainable Development IYBSSD2022
20-21 June 2022
Villa Monastero - Varenna, Lake Como (Italy)

Organizers:

Angela Bracco (University and INFN Milano, Italy)
Luisa Cifarelli (University and INFN Bologna, Italy)
Joseph Niemela (ICTP, Trieste, Italy)

List of Speakers:

Ani Aprahamian (University of Notre Dame, USA)
Faïçal Azaiez (iThemba LABS, Somerset West, South Africa)
Jonathan Bagger (APS CEO, USA)
Roberto Battiston (University of Trento, Italy)
Luc Bergé (EPS President, Saclay, France)
Carlos Henrique de Brito Cruz (University of Campinas, Brazil)
Stefano Fantoni (IUPAP Trieste, Italy)
Paolo Giubellino (FAIR GSI Scientific Managing Director, Darmstadt, Germany)
Najat Mokhtar (IAEA Vienna, Austria)
Joseph Niemela (ICTP Trieste, Italy)
Sandro Rossi (Fondazione CNAO, Pavia, Italy)
Sandro Scandolo (ICTP Trieste, Italy)
Jun'ichi Yokoyama (President AAPPS, Tokyo, Japan)
Charlotte Warakaulle (CERN Director for International Relations, Geneva, Switzerland)

The focus of this symposium is to discuss ideas and the status of ongoing initiatives concerning the timely topic addressed by the IYBSSD. The activities of the various Institutions concerning the challenges for basic science to sustain development will be presented and discussed in a pleasant and inspiring environment.

Deadline for registrations: 5 June 2022
Registration form

No participation fee is required
Webcast will be available. Courtesy of INFN Multimedia Group.


PROGRAM

20 June 2022

9:00-13:00
9:00 - Introduction from the local organizers
9:40 - Opening Panel Discussion
with representatives of the main Italian Research Institutions
10:40 - Stefano Fantoni (IUPAP Trieste, Italy)
IUPAP motivation for the IYBSSD 2022

11:10 - 30 minutes break

11:40 - Luc Bergé (EPS President, Saclay, France)
Global challenges in Physics and Society: New initiatives of the EPS
12:20 - Ani Aprahamian (University of Notre Dame, USA)
Will Armenia realize its potential in delivering advances in the fundamental sciences while developing an ecosystem for high technology innovations?

13:00-14:30 Lunch

14:30-18:50
14:30 - Najat Mokhtar (IAEA Vienna, Austria)
The role of nuclear science, technology and its applications to meet today’s global challenges
15:10 - Sandro Scandolo (ICTP Trieste, Italy)
Title to be defined
16:00 - Faïçal Azaiez (iThemba LABS, Somerset West, South Africa)
Basic science for sustainable development: Examples from South Africa
16:40 - Roberto Battiston (University of Trento, Italy)
Monitoring extreme geophysics hazards from space, a new kind of remote sensing

17:10 - 30 minutes break

17:40 - Sandro Rossi (Fondazione CNAO, Pavia, Italy)
Hadrontherapy: Exploring new challenges against cancer 18:10 - Carlos Henrique de Brito Cruz (University of Campinas, Brazil)
Title to be defined

19:30 - GET TOGETHER REFRESHMENT

21 June 2022

9:00-13:00
9:00 - Jonathan Bagger (APS CEO, USA)
Title to be defined
9:40 - Charlotte Warakaulle (CERN Director for International Relations, Geneva, Switzerland)
Societal impact and value of fundamental research: the experience of CERN
10:20 - Joseph Niemela (ICTP Trieste, Italy)
International collaborations for sustaining development

11:00 - 30 minutes break

11:30 - Paolo Giubellino (FAIR GSI Scientific Managing Director, Darmstadt, Germany)
International research infrastrucure as as factories of opportunities. The case of the GSI/FAIR center
12:10 - Jun'ichi Yokoyama (President AAPPS, Tokyo, Japan)
Promotion of Physics in Asia Pacific toward sustainable development

13:00 - LUNCH AND DEPARTURE


INFN   GSSI   INRIM